Alert archive / Illinois / Flash Flood Warnings in 1996

Flash Flood Warning 8, NWS Quad Cities, IA

May 27, 1996McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 27, 1996, 1:13 AM CDT for McDonough County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1996, 1:13 AM CDT (06:13 UTC)
Expired
May 27, 1996, 3:15 AM CDT
In force
2 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County McDonough County, IL

The radar

The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 270614
FFWMLI
ILC109-270815-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
113 AM CDT MON MAY 27 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
FLASH FLOOD WARNING
EFFECTIVE UNTIL  315 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL ILLINOIS
 
   ...MCDONOUGH COUNTY
 
AT 110 AM...NWS DOPPLER RADAR INDICATED BETWEEN 1210 AM AND 110 AM OVER
TWO INCHES OF RAIN HAD FALLEN ALONG AND JUST NORTH OF ROUTE 136 AND TO
MACOMB. THIS IS ENOUGH RAIN TO CAUSE A DANGEROUS SITUATION ALONG EAST
FORK CREEK. TOWNS IN IMMINENT DANGER INCLUDE TENNESSE..COLCHESTER AND
MACOMB BY 140 AM THIS MONDAY MORNING.
 
THROUGH 200 AM...TORRENTIAL RAIN PRODUCING THUNDERSTORMS WILL CONTINUE
NORTH OF ROUTE 136.  IF YOU LIVE IN THIS AREA BE PREPARED TO MOVE TO
HIGHER GROUND!
 
HOLSTEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 26, 7:12 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, May 26, 7:12 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 PM CDT SUN MAY 26 1996

THE 23Z MAPS ANALYSIS SHOWED THE SURFACE LOW NEAR THE PANHANDLE OF OK
WITH THE FRONTAL BOUNDARY EAST TO STL AND THEN INTO THE OH VALLEY. THE
PROFILER NETWORK ALONG WITH THE WATER VAPOUR MATINEE SHOWED A VIGOROUS
SHORTWAVE OVER WESTERN KS. AHEAD OF THE SHORTWAVE OVER EASTERN KS AND
EXTREME NORTHWEST MO...STRONG MOISTURE FLUX CONVERGENCE WAS SEEN. THE
COMBINATION WAS PRODUCING AN ACTIVE BLOB OF THUNDERSTORMS HEADING
NORTHEAST AT 30 KNOTS. THE MCV THAT AFFECTED THE CWA THIS AFTERNOON IS
NOW EAST OF THE AREA. FINALLY...AN AREA OF PERSISTANT ISENTROPIC LIFT
AT 305K WAS PRODUCING SOME SPRINKLES AND RW- ACROSS NORTHERN IA. IT/S
GONNA RAIN...THE QUESTION APTLY PUT BY THE PREVIOUS SFDDSM IS HOW
MUCH.

THE 12Z ETA/NGM INITIALIZED ALRIGHT...AND NEAR 00Z THE ETA HAD THE BEST
HANDLE ON THE MCV...SHORTWAVE OVER OK...AND SURFACE BOUNDARY.
OVERNIGHT...THE MODELS AGREE ON SLOWLY EJECTING THE UPPER LOW INTO THE
CENTRAL PLAINS WITH A 60 KNOT JET AT 500MB AND 90 JET AT 300MB. LOOKING
THE MOST RECENT 500MB PLAN PROFILER VIEW...IT APPEARS THE ETA HAS
UNDERESTIMATED THE STRENGTH OF THE SHORTWAVE...AS 85 KNOTS WAS SHOWN
IN NORTH CENTRAL OK. IMPRESSIVE DIVERGENCE IS FORECAST OVER WESTERN IA
INTO MO BY MIDNIGHT. THE LOW LEVEL JET RESPONDS BY MAINTAINING ITS
30-40 KNOT STRENGTH CROSSING THE SURFACE BOUNDARY INTO SOUTHERN IA.
THIS SHOULD HELP SUSTAIN CURRENT CONVECTION. QG AND FRONTOGENETICAL
FORCING IN THE LOW LEVELS IS VERY IMPRESSIVE OVER SOUTHWEST IA AT
06Z...AND THEN IT PROPAGATES EASTWARD BY 12Z.

CURRENT EXTRAPOLATION PUSHES THE CURRENT CONVECTION TO BRL BY 04Z AND
CID/MLI BY 06Z. PRECIPITABLE WATER VALUES ARE BEST SOUTH OF INTERSTATE
80...IN THE 1.4 INCH AREA. HENCE...THE HEAVIEST RAIN SOUTH FALL IN THAT
AREA. THE SEVERE THREAT SHOULD REMAIN SOUTH OF THE CWA...WHERE THE 23Z
ADAP DATA SHOWS THE BEST INSTABILITY AND SURFACE MOIST FLUX
CONVERGENCE. IF THIS SYSTEM REALLY IS STRONGER THAN THE MODELS
FORECAST...WE ARE IN FOR A LONG NIGHT.

I SUGGEST SHOWERS AND THUNDERSTORMS (RE)DEVELOPING CWA-WIDE. ALSO...LOW
TO MID 40S FOR DBQ LOOKS A LITTLE LOW. AND...A MENTION OF HEAVY RAIN VIS
WARRANTED FOR EXTREME SOUTHEAST IA. THE COOLER FAN GUIDANCE BETTER
REPRESENTS EXPECTED LOWS.

CID 050/++  DBQ 048/++  MLI 051/++  BRL 053/++

HELGESON

In the hours before

Special weather statement, May 27, 1:08 AM CDT, 5 minutes before
IAZ099-ILZ034-035-270815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 AM CDT MON MAY 27 1996

...URBAN AND SMALL STREAM FLOOD ADVISORIES CONTINUE FOR LEE COUNTY IN
IOWA AND HANCOCK AND MCDONOUGH COUNTIES UNTIL 300 AM THIS MONDAY
WARNING...

AT 105 AM...NWS DOPPLER RADAR CONTINUES TO INDICATED STRONG
THUNDERSTORMS OVER THE ABOVE MENTIONED COUNTIES WITH TORRENTIAL RAIN...
FREQUENT DEADLY LIGHTNING AND SOME GUSTY WIND.  RAINFALL RATES
OF AN INCH PER HOUR WILL BE COMMON WITH THESE THUNDERSTORMS. PERSONS
WHO LIVE IN LOW LYING AREAS OR FLOOD PRONE AREAS SHOULD BE PREPARED TO
MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED.

PERSONS OUT DRIVING TONIGHT SHOULD NOT D~RIVE INTO AREAS WHERE WATER
COVERS THE ROADS AS ONLY WATER A FOOT DEEP CAN SWEEP A CAR OFF THE ROAD.

HOLSTEN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:16 AM CDTFlash Flood WarningDVNHancock3 hr
May 27, 2:56 AM CDTFlash Flood WarningDVNMcDonough2 hr
May 27, 3:45 AM CDTFlash Flood WarningDVNHenderson, Warren2 hr

Nearby

Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.